Connecticut, 2014

Flash Flood and Damaging Winds in Connecticut, September 6, 2014

September 6, 2014 · NWS OKX · 6 events in 1 county or zone

As a cold front moved east toward a warm moist unstable air mass, it produced severe thunderstorms that caused damaging winds and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

As a cold front moved east toward a warm moist unstable air mass, it produced severe thunderstorms that caused damaging winds and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Sep 6, 1:00 PM EST, 1 hour 48 minutes earlier.

Area forecast discussion, Sep 6, 1:00 PM EST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
200 PM EDT SAT SEP 6 2014

.SYNOPSIS...
A COLD FRONT FROM THE EASTERN GREAT LAKES WILL PASS THROUGH THIS
EVENING...FOLLOWED BY HIGH PRESSURE FOR SUNDAY. THE HIGH WILL
SHIFT TO THE NORTH AND BUILD INTO THE CANADIAN MARITIMES
FROM SUNDAY NIGHT INTO TUESDAY. LOW PRESSURE WILL APPROACH FROM THE
SOUTH ON TUESDAY...THEN MOVE FARTHER OUT TO SEA TUESDAY NIGHT
INTO WEDNESDAY. WEAK HIGH PRESSURE WILL THEN RETURN WEDNESDAY.
LOW PRESSURE WILL APPROACH WEDNESDAY NIGHT THROUGH FRIDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SEVERE TSTM WATCH IN EFFECT UNTIL 9 PM FOR THE ENTIRE CWA.
NORMALLY WOULD EXCLUDE SUFFOLK COUNTY...WITH WITH A VERY MOIST AIR
MASS IN PLACE AND WESTERLY FLOW ALOFT...TSTMS THAT HAVE A
TRAJECTORY FROM NYC OR A SHORT TRAJECTORY OVER LONG ISLAND SOUND
COULD VERY WELL SURVIVE AS THE MOVE ACROSS LONG ISLAND. SCT TSTMS
HAVE DEVELOPED IN NW NJ AND THE LOWER HUDSON VALLEY...AND SHOULD
SPREAD E TOWARD NYC METRO...NE NJ AND SW CT LATER THIS
AFTERNOON...THEN INTO LONG ISLAND AND ERN CT TOWARD EVENING.

FROM PREV DISCUSSION...INSTABILITY IS HIGH IN THIS AREA AND
JUST TO THE EAST ACROSS NJ...WITH SBCAPE 3000-3500 J/KG...AND
MLCAPE 2000-2500 J/KG. WEAK AXIS OF 850-250 MB DIFFERENTIAL
DIVERGENCE OVER CENTRAL PA SHOULD PROVIDE FORCING FOR AN INITIAL
ROUND OF TSTM DEVELOPMENT EARLY THIS AFTERNOON...SPREADING
GRADUALLY E ACROSS THE LOWER HUDSON VALLEY TOWARD NE NJ AND NYC
METRO THROUGH THE AFTERNOON. EFFECTIVE BULK SHEAR IS
MARGINAL...ONLY ABOUT 25 KT...BUT MAGNITUDE OF INSTABILITY ALONG
WITH DCAPE ABOUT 800 J/KG SHOULD BE ENOUGH FOR STRONGER PULSE
STORMS OR SMALL BOWING SEGMENTS TO BECOME CAPABLE OF PRODUCING
DAMAGING WINDS. HEAVY RAIN ALSO POSSIBLE...ESPECIALLY WHERE STORMS
CAN ORGANIZE INTO LINE SEGMENTS NEARLY PARALLEL WITH WESTERLY FLOW
ALOFT AND BEGIN TRAINING.

LIFE GUARDS REPORT A MODERATE RIP CURRENT RISK AT THE OCEAN
BEACHES AS FCST.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
ANOTHER ROUND OF SHOWERS/TSTMS CAPABLE OF PRODUCING SEVERE WX
SHOULD ACCOMPANY THE COLD FRONT...SPREADING SE FROM THE LOWER
HUDSON VALLEY INTO NYC METRO AND SW CT FROM ABOUT 6-9 PM...THEN
WEAKENING AS IT MOVES EAST ACROSS ERN CT/LONG ISLAND LATER IN THE
EVENING. THE COLD FRONT SHOULD PUSH TO THE SE THEREAFTER...WITH MORE
OF A NORTHERLY FLOW TAKING SHAPE...ALLOWING A DRIER AND COOLER
AIR MASS TO MOVE IN. INTERIOR REGIONS WILL HAVE VERY LIGHT WINDS
AND WITH THE COOLER TEMPERATURES ADVECTING IN...PATCHY FOG WILL
DEVELOP LATE AT NIGHT INTO THE EARLY MORNING ESPECIALLY IN THOSE
AREAS THAT RECEIVED RAIN EARLIER.

SUNDAY INTO MONDAY...FAIR AND DRY WEATHER EXPECTED. HUMIDITY LEVELS
WILL BE REMARKABLY COOLER WITH A NORTHEASTERLY FETCH DEVELOPING AND
A LOWERING TREND IN THE DEWPOINTS AS HIGH PRESSURE SETTLES NORTH
OF THE REGION. TEMPERATURES WILL BE QUITE A BIT COOLER AS
WELL...MID 70S TO NEAR 80 SUNDAY AND LOW TO UPPER 70S MONDAY. THESE
VALUES WILL BE NEAR TO SLIGHTLY BELOW NORMAL FOR THIS TIME OF YEAR.

MONDAY NIGHT INTO TUESDAY...HIGH PRESSURE SHIFTS INTO THE CANADIAN
MARITIMES. WITH AN EXTENDED PERIOD OF EASTERLY FLOW AND NEAR HIGH
TIDES...COASTAL WATER LEVELS WILL NEED TO BE MONITORED. SEE
TIDES/COASTAL FLOODING SECTION FOR MORE DETAILS. IN TERMS OF
WEATHER...THE RETREATING HIGH WILL GIVE WAY TO LOW PRESSURE FROM THE
SOUTH...ALBEIT WEAK LOW PRESSURE. THE CHANCES FOR RAIN WILL INCREASE
FROM SOUTH TO NORTH. THERE IS UNCERTAINTY IN THE TIMING AND
LOCATION OF THE LOW WITH DIFFERENCES BETWEEN THE
GFS...ECMWF...NAM...AND CMC WITH THESE PARAMETERS. SO IN
SUBSEQUENT FORECASTS...6-12 HOUR SHIFTS OF THE CHANCES OF RAIN
WILL BE POSSIBLE WITH THE POPS FOR RAIN INCREASING OR DECREASING
POTENTIALLY AS WELL DEPENDING ON THE LOW TRACK.

&&

.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
CHANCES FOR RAIN SLOWLY DECREASE TUESDAY NIGHT IN RESPONSE TO
DEPARTING LOW PRESSURE OFFSHORE.

WEDNESDAY THROUGH EARLY FRIDAY...SHOWS AN INTENSIFYING LOW MOVING NE
ACROSS THE GREAT LAKES WITH ITS TRAILING COLD FRONT APPROACHING
BRINGING A ROUND OF SHOWERS AND TSTMS...ESPECIALLY LATE THURSDAY.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
***HIGH IMPACT AVIATION WEATHER DAY FOR NY METRO EXPECTED THIS
 AFTERNOON AND EVENING***

GENERALLY VFR CONDITIONS ACROSS THE REGION...EXCEPT ACROSS THE
SOUTH SHORE OF LONG ISLAND WHERE SOME IFR OR LESS STRATUS HAS
DEVELOPED. THESE CIGS MAY REMAIN AT KISP LONGER THAN FORECAST AND
WILL NEED TO KEEP AN EYE ON THIS.

OTHERWISE...AN APPROACHING COLD FRONT WILL BRING SHOWERS AND
THUNDERSTORMS ACROSS THE CWA THROUGH MIDNIGHT. ANY THUNDERSTORMS
THAT DEVELOP AND MOVE ACROSS THE TERMINALS MAY RESULT IN SUB-VFR
CONDITIONS WITH HEAVY RAIN AND GUSTY WIND.

SOUTH TO SOUTHWEST WINDS BETWEEN 8-12 KT WITH OCCASIONAL GUSTS TO 20 KT
ARE EXPECTED THIS AFTERNOON AND EVENING. AS THE FRONT MOVES ACROSS
THE AREA..WINDS WILL VEER TO THE WEST...THEN NORTHWEST AND
EVENTUALLY NORTHERLY.

SOME LINGERING SHOWERS POSSIBLE AFTER MIDNIGHT BEHIND DEPARTING
COLD FRONT...THEN DRY WEATHER WITH VFR CONDITIONS ARE EXPECTED
SUNDAY.

.OUTLOOK FOR 18Z SUNDAY THROUGH THURSDAY...
.SUN-MON...VFR.
.MON NGT...MVFR CIG POSSIBLE. E WINDS G20KT.
.TUE...VFR. E-NE WINDS G15-20KT.
.WED...MVFR CIG POSSIBLE.
.THU...CHANCE OF SUB-VFR IN SHOWERS.

&&

.MARINE...
SEVERE TSTM WATCH IN EFFECT UNTIL 9 PM. A COLD FRONT WILL
APPROACH THE WATERS LATER TODAY..AND MOVE ACROSS THIS EVENING.
SHOWERS AND THUNDERSTORMS WILL IMPACT AREA WATERS LATE THIS
AFTERNOON AND THROUGH TONIGHT. HIGH PRES THEN BUILDS INTO THE
REGION FOR THE START OF THE NEW WEEK BEFORE MOVING OFFSHORE.

MONDAY THROUGH EARLY WEDNESDAY....PREPARE FOR AN EXTENDED PERIOD OF
SMALL CRAFT ADVISORY CONDITIONS WITH EAST WINDS OF 15 TO 25 KT AND
ATLANTIC OCEAN WINDS INCREASING TO 20 TO 25 KT. UNDER A FULL
MOON...THE POTENTIAL FOR WIDESPREAD MINOR COASTAL FLOODING WILL BE
INCREASING.

WINDS AND SEAS ARE FORECAST TO SUBSIDE LATER WEDNESDAY AS LOW
PRESSURE MOVES FURTHER OFFSHORE.

&&

.HYDROLOGY...
SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING WILL BE
CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL. THIS WOULD RESULT IN
LOCALIZED FLOODING OF URBAN/POOR DRAINAGE AND OTHER LOW LYING AREAS
AND SMALL STREAMS. THE HIGHER ANTICIPATED STORM MOTION IS EXPECTED
TO KEEP FLOODING A LESSER THREAT IN TERMS OF AREAL COVERAGE.

MONDAY NIGHT THROUGH TUESDAY NIGHT...THERE IS A LOW CHANCE OF
HEAVY RAIN OF 1 TO 2 INCHES DEPENDING ON THE COASTAL LOW TRACK AND
INTENSITY.

THURSDAY AND THURSDAY NIGHT...THERE IS A LOW CHANCE OF HEAVY RAIN
AROUND 1 INCH AS A COLD FRONT APPROACHES.

&&

.TIDES/COASTAL FLOODING...
FOR EARLY IN THE WORK WEEK...POTENTIAL FOR WIDESPREAD MINOR
COASTAL FLOODING WILL INCREASE UNDER A FULL MOON WITH HIGH
ASTRONOMICAL TIDES AND AN INCREASINGLY LONG DEVELOPING EAST FETCH
ACROSS THE WESTERN ATLANTIC OCEAN AND LONG ISLAND SOUND...MAKING
ALL COASTAL AREAS VULNERABLE.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...NONE.

&&

SYNOPSIS...GC/JM
NEAR TERM...GOODMAN
SHORT TERM...GOODMAN/JM
LONG TERM...GC
AVIATION...BC
MARINE...GC/MPS
HYDROLOGY...GC/JM
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Sep 6, 12:36 PM EST, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
136 PM EDT SAT SEP 6 2014

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-071745-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-
EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-
EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
136 PM EDT SAT SEP 6 2014

...SEVERE THUNDERSTORM WATCH 497 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-071745-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
136 PM EDT SAT SEP 6 2014

...SEVERE THUNDERSTORM WATCH 497 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

In the hours before

Special weather statement, Sep 6, 11:52 AM EST, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
1252 PM EDT SAT SEP 6 2014

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-
070400-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-
EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-
WESTERN ESSEX-EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-
PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-
NEW YORK (MANHATTAN)-BRONX-RICHMOND (STATEN ISLAND)-
KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-
SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-NORTHERN QUEENS-
NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
1252 PM EDT SAT SEP 6 2014

...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING...

A COLD FRONT APPROACHING FROM THE WEST WILL ACT ON THE VERY
WARM...HUMID AND UNSTABLE AIR MASS IN PLACE TO PRODUCE SCATTERED
TO NUMEROUS SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE ACTIVITY LOOKS TO COME IN TWO ROUNDS...THE FIRST WELL
AHEAD OF THE FRONT THIS AFTERNOON...AND THE SECOND JUST AHEAD OF
THE COLD FRONT DURING THE LATE DAY AND EVENING HOURS.
STRONGER STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS...
HEAVY RAIN...AND FREQUENT COULD TO GROUND LIGHTNING.

IF YOU HAVE OUTDOOR PLANS THIS AFTERNOON AND EVENING...KEEP AN EYE
TO THE SKY FOR THREATENING WEATHER...AND STAY TUNED TO NOAA ALL
HAZARDS WEATHER RADIO OR VISIT OUR WEB SITE AT WEATHER.GOV/NYC FOR
FURTHER DETAILS AND UPDATES...INCLUDING POSSIBLE WATCHES OR
WARNINGS. SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

GOODMAN
Special weather statement, Sep 6, 11:53 AM EST, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE NEW YORK NY
1253 PM EDT SAT SEP 6 2014

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-
070400-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-
EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-
WESTERN ESSEX-EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-
PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-
NEW YORK (MANHATTAN)-BRONX-RICHMOND (STATEN ISLAND)-
KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-
SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-NORTHERN QUEENS-
NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
1253 PM EDT SAT SEP 6 2014

...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING...

A COLD FRONT APPROACHING FROM THE WEST WILL ACT ON THE VERY
WARM...HUMID AND UNSTABLE AIR MASS IN PLACE TO PRODUCE SCATTERED
TO NUMEROUS SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE ACTIVITY LOOKS TO COME IN TWO ROUNDS...THE FIRST WELL
AHEAD OF THE FRONT THIS AFTERNOON...AND THE SECOND JUST AHEAD OF
THE COLD FRONT DURING THE LATE DAY AND EVENING HOURS.
STRONGER STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS...
HEAVY RAIN...AND FREQUENT CLOUD TO GROUND LIGHTNING.

IF YOU HAVE OUTDOOR PLANS THIS AFTERNOON AND EVENING...KEEP AN EYE
TO THE SKY FOR THREATENING WEATHER...AND STAY TUNED TO NOAA ALL
HAZARDS WEATHER RADIO OR VISIT OUR WEB SITE AT WEATHER.GOV/NYC FOR
FURTHER DETAILS AND UPDATES...INCLUDING POSSIBLE WATCHES OR
WARNINGS. SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

GOODMAN
Special weather statement, Sep 6, 1:11 PM EST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
211 PM EDT SAT SEP 6 2014

CTZ005-009-NYZ068-070-061915-
NORTHERN FAIRFIELD-NORTHERN WESTCHESTER-PUTNAM-SOUTHERN FAIRFIELD-
211 PM EDT SAT SEP 6 2014

...STRONG THUNDERSTORMS WILL IMPACT FAIRFIELD...PUTNAM AND
WESTCHESTER COUNTIES...

AT 208 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS EXTENDING FROM OSSINING TO PEACH LAKE...AND
MOVING EAST AT 30 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND WINDS UP TO 40
MPH ARE EXPECTED WITH THESE STORMS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

LAT...LON 4139 7319 4138 7316 4135 7313 4114 7330
      4113 7389 4115 7389 4118 7392 4130 7383
      4139 7367 4140 7319

JCP
Special weather statement, Sep 6, 1:37 PM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
237 PM EDT SAT SEP 6 2014

NJZ006-107-108-NYZ074-061930-
EASTERN UNION-HUDSON-RICHMOND (STATEN IS.)-WESTERN UNION-
237 PM EDT SAT SEP 6 2014

...STRONG THUNDERSTORM WILL IMPACT HUDSON...RICHMOND (STATEN ISLAND)
AND UNION COUNTIES...

AT 236 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PLAINFIELD...AND MOVING EAST AT 20 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...AND WINDS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

LAT...LON 4069 7444 4069 7421 4068 7414 4069 7412
      4069 7406 4056 7409 4054 7411 4054 7425
      4056 7422 4060 7422 4059 7429 4061 7431
      4059 7446 4066 7441 4066 7446 4067 7447

JCP
Special weather statement, Sep 6, 2:21 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
321 PM EDT SAT SEP 6 2014

NYZ072-073-176-177-179-062000-
BRONX-NEW YORK (MANHATTAN)-NORTHERN NASSAU-NORTHERN QUEENS-SOUTHERN
NASSAU-
321 PM EDT SAT SEP 6 2014

...STRONG THUNDERSTORM WILL IMPACT BRONX...NEW YORK (MANHATTAN)...
NORTHERN NASSAU AND QUEENS COUNTIES...

AT 318 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MIDTOWN MANHATTAN...AND MOVING EAST AT 30
MPH.

CLOUD TO GROUND LIGHTNING...AND WINDS UP TO 40 MPH ARE EXPECTED WITH
THIS STORM.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

LAT...LON 4080 7398 4086 7376 4084 7376 4088 7371
      4085 7366 4088 7366 4090 7365 4092 7356
      4077 7350 4074 7370 4076 7372 4074 7374
      4071 7392 4074 7396 4071 7397 4071 7400

JCP
Special weather statement, Sep 6, 2:26 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
326 PM EDT SAT SEP 6 2014

CTZ005-006-009-010-062030-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-SOUTHERN FAIRFIELD-SOUTHERN NEW
HAVEN-
326 PM EDT SAT SEP 6 2014

...STRONG THUNDERSTORM WILL IMPACT FAIRFIELD AND SOUTHERN NEW HAVEN
COUNTIES...

AT 323 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS EXTENDING FROM NEW CANAAN TO SHELTON...AND
MOVING EAST AT 25 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...AND WINDS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

LAT...LON 4127 7290 4128 7292 4127 7292 4120 7301
      4120 7306 4117 7310 4114 7310 4116 7320
      4113 7324 4114 7353 4119 7353 4121 7348
      4126 7352 4139 7289

JCP

The radar

The Brookhaven radar (KOKX), 44 km away, was scanning. The volume nearest the first event began at 19:45 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Fairfield

When
September 6, 2:48 PM EST
Where
Fairfield County, Fairfield
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.130, -73.250

High winds downed numerous trees in Fairfield.

Thunderstorm Wind, Fairfield

When
September 6, 3:40 PM EST
Where
Fairfield County, Westport
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.150, -73.370

High winds downed numerous trees across the town of Westport.

Thunderstorm Wind, Fairfield

When
September 6, 3:43 PM EST
Where
Fairfield County, Fairfield
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.130, -73.250

High winds downed trees and wires that closed multiple roads throughout the town of Fairfield.

Thunderstorm Wind, Fairfield

When
September 6, 3:45 PM EST
Where
Fairfield County, Norwalk
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
41.100, -73.420

High winds downed a tree at Filbert and Barbara Road.

Thunderstorm Wind, Fairfield

When
September 6, 3:50 PM EST
Where
Fairfield County, Norwalk
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
41.100, -73.420

High winds downed a tree and wires onto a house roof at Weed Ave. and Gray Squirrel Drive.

Flash Flood, Fairfield

When
September 6, 4:00 PM EST to 4:30 PM EST
Where
Fairfield County, 0.43 mi E of Saugatuck to 0.41 mi E of Saugatuck
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.121, -73.362

Five people were rescued from a vehicle at the railroad underpass on Compo Rd. South in Westport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2014Every state in 2014This day in weather historyWarnings in Connecticut, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 543977, 543979, 543980, 543982, 543983, 545086.